Nebraska, 2018

Tornado and Hail in Nebraska, August 6, 2018

August 6, 2018 · NWS GID · 15 events in 5 counties and zones

This Monday evening got somewhat more active than anticipated, as a pair of supercell storms affected mainly the northeast quadrant of South Central Nebraska, resulting in several reports of large hail (up to 2 diameter), damaging winds (up to around 75 MPH), and even one EF-1 tornado. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$30 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Monday evening got somewhat more active than anticipated, as a pair of supercell storms affected mainly the northeast quadrant of South Central Nebraska, resulting in several reports of large hail (up to 2 diameter), damaging winds (up to around 75 MPH), and even one EF-1 tornado. This tornado (spawned by the eastern supercell) touched down in northwestern York County around 7:45 p.m. CDT and tracked east-southeast for less than 2 miles, causing minor damage to a home while also damaging several grain bins and snapping a few large trees. The largest hail reports (2) originated from the Bradshaw and Alda areas. In addition, golf ball size hail occurred near Benedict and Waco, and much of the city of York saw a few minutes of hail to at least half dollar size. As for thunderstorm winds, the highest measured gust was 60 MPH at the York airport. However, especially the eastern supercell produced a concentrated swath of damaging winds, estimated to around 75 MPH in some places. Crop damage (from a combo of both hail/wind) was extensive along this storm's track from central Merrick County into northeastern Hamilton County and northwestern-through-east-central York County.

Taking a closer look at event evolution/timing, a smattering of weak, elevated storms got underway as early as early-mid afternoon across various parts of the 24-county area, producing little more than brief downpours and small hail. By late afternoon, another round of fairly weak storms flared up within counties mainly north of Interstate 80. However, between 6:30-8:30 p.m. CDT, the situation escalated as one of these initially-weak storms rapidly became severe over Howard County, becoming a legitimate supercell as it tracked east-southeast through parts of Merrick-northeastern Hamilton and York counties. This storm yielded the majority of local severe weather reports/damage (including the York County tornado), before exiting into eastern Nebraska shortly after 8:30 p.m. CDT. Meanwhile, back to the west, another supercell initiated over far northeastern Buffalo County around 8 p.m. CDT. Like its predecessor, it also tracked east-southeast for a few hours, producing large hail in the Alda and Stockham areas before weakening over northern Fillmore County around 10 p.m. CDT. Thereafter, non-severe storms continued percolating well into the night within areas mainly south of Interstate 80 and east of Highway 281, with all of South Central Nebraska finally storm-free by 3 a.m. CDT on the 7th.

In hindsight, this was actually a decent setup for supercell storm development. However, right up until the early evening hours, locations as far north as Merrick/York counties seemed somewhat unfavorable for higher-end severe potential, especially given that the primary west-east oriented surface front resided well to the south over northern Kansas. However, even in the post-frontal airmass over South Central Nebraska, the combo of afternoon high temperatures into the 80s F and dewpoints in the upper 60s-low 70s F promoted mixed-layer CAPE around 2000 J/kg. This healthy instability, in tandem with seasonably-strong deep-layer wind shear of 40-50 knots and modest forcing provided by a shortwave trough invading from the northwest, proved plenty-sufficient to support a few supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 6, 2:36 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 6, 2:36 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
336 PM CDT Mon Aug 6 2018

...Main Fcst Concerns are Tonight with Possibility of Localized
Hvy Rain with Fog Impacting the Commute Tomorrow AM...

.SHORT TERM...(This evening through Tuesday)
Issued at 336 PM CDT Mon Aug 6 2018

Aloft: Complex low-amplitude/zonal flow was over the Nrn USA per
RAP analyses...12Z upr-air data and satellite loops. A trof
extended from Hudson Bay back to UT...with multiple other smaller
embedded trofs. One such trof extended from the Neb Sandhills back
into Nrn CO. This trof will move across the CWA early this eve
while a stronger trof (currently over MT) slides SE toward the
Cntrl Plns as well. This trof will cross SD tonight with its tail
end brushing Neb/KS. Amplification of the flow will begin tonight
with cyclonic NW flow tomorrow.

Surface: A weak cool front was along the Neb/KS border this AM
and has been slowly sinking S thru the day. By 00Z this front
should be near I-70. The approaching trof will drive this front
further S into KS tonight. High pres was currently over the Nrn
Rckys. This high will weaken and slide SE behind the front into
Neb/KS tomorrow.

Rest of this afternoon: a few shwrs/tstms will be possible at any
time. We saw sct shwrs and a few tstms develop early. There
clearly isn't much CIN. Can't rule out a couple of tstms turning
svr...espcly after 4 PM. Attm it doesn't look like coverage will
be that great. The main show looks like tonight.

MLCAPE from the 09Z SREF is fcst around 1250 J/kg N of I-80...
maximizing around 2000 J/kg over N-cntrl KS. 0-6 km shear will be
at least 30 kt.

Tonight: In the 9-11 PM time-frame we should see an appreciable
increase in tstms somewhere along or S of I-80 per multiple CAMs
in the 12Z HREF. These storms could be oriented WSW-ENE...
resulting in some heftier rain totals. Movement should be to the
SE...and these storms could be joined by others fcst to form over
CO and move across KS. Would not be surprised to see some 3" rain
amts due to cell training or persistence from the same location
being affected by more than 1 storm. Some localized flooding or
flash flooding might occur.

Another possible scenario is the tstm activity currently over NW
Neb consolidates and moves SE into the CWA...and it merges with
burgeoning development mentioned above. This per the 12Z HRRR
ensemble.

Some storms could be svr.

Tstms will exit SE of the CWA by dawn at the latest.

Fog: it could be a problem for the Tue AM commute. Dwpts remain
in the upr 60s-lwr 70s...and conds will be ideal for radiating...
away from the cirrus canopy that will develop from tonight's
storms. That means the greatest risk for fog will be N of Hwy
6...and given how far lows will be below the cross-over
temp...would not be surprised if the fog is dense (1/4 mi or
less).

Tue: Fog (possibly dense) to start over S-cntrl Neb. Probably
m/cldy over N-cntrl KS. Once the fog dissipates mid-late
AM...should be very nice with m/sunny skies. Should see some CU
form with daytime heating.

.LONG TERM...(Tuesday night through Monday)
Issued at 336 PM CDT Mon Aug 6 2018

Aloft: The flow will become highly amplified as the cut-off low
(currently over the E Pac) approaches the W coast late wk. This
will force height rises and ridging over the Wrn USA with a trof
downstream over the E. This will maintain NW-N flow over the CWA.
By next weekend...the Pac low will open up into a trof and move
into the Pac NW...forcing the ridge to narrow and tilt over the
Plns. A cut-off low is fcst to develop over the OH Vly preventing
the ridge from moving E.

Surface: The pres grad will be weak the next svrl days with svrl
weak highs moving thru. The tail end of a very wk cool front will
move sag into Neb Thu and KS Fri. It will have little impact other
than to temporarily shift the wind dir. By this wknd...a large
high will develop over Ern Canada and the GtLks...and its Wrn
fringe will extend back into the Cntrl Plns.

Temps: will average near normal.

Rain: Not looking good. There will be a lot of subsidence. Most
areas will see little to none. A couple small chances did creep
back into the fcst in a couple time periods...but wouldn't bet on
it panning out. Certainly nothing appreciable is currently
envisioned.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1239 PM CDT Mon Aug 6 2018

Significant Wx: IFR fog likely 09Z-15Z

This afternoon: MVFR stratocu has finally SCT at EAR...but a CIG
remains at GRI. There is some uncertainty as to when GRI will
become SCT and VFR. There is a slight chance of a brief shwr or
tstm. NE winds 10 kt or less. Confidence: Medium

Tonight: VFR with no clds at or below 10K ft until areas of fog
develop around 09Z. IFR conds currently expected. NE winds under
10 kt become lgt/vrbl. Confidence: Medium

Tue thru 18Z: Probably IFR in fog to start. Conds will improve to
at least MVFR...but that could last most of the morning. For now
did not go that pessimistic...but potential is there. Lgt/vrbl
winds become N and remain light. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Aug 6, 2:45 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
345 PM CDT Mon Aug 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
345 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Scattered thunderstorms will be possible. The greatest chance and
coverage of thunderstorms will be along and south of Interstate 80
after 9 PM. A few of these storms could become severe...with hail
up to the size of ping pong balls and damaging winds to 60 mph. In
addition...locally heavy rainfall could also occur where
thunderstorms are persistent.

Areas of fog should develop over south central Nebraska late
tonight...especially north of Highway 6. The fog could be dense...
reducing the visibility to one-quarter mile or less in some
locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of fog will continue into Tuesday morning. Fog could be
dense...reducing the visibility to one-quarter mile or less in some
locations.

There is a slight chance for a few isolated thunderstorms
Wednesday afternoon and evening...and then again Thursday night
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight...but if some
severe thunderstorms occur...please relay observations of hail and
wind damage to the National Weather Service...or post them via
social media.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Aug 6, 2:11 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
311 PM CDT MON AUG 6 2018

NEZ047-048-062045-
Merrick NE-Howard NE-
311 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MERRICK AND SOUTHEASTERN
HOWARD COUNTIES UNTIL 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Archer to St. Libory to near Cairo.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Central City, Clarks, St. Libory and Archer.

LAT...LON 4112 9788 4103 9814 4104 9828 4105 9828
      4105 9863 4109 9843 4123 9816 4128 9771
TIME...MOT...LOC 2010Z 264DEG 38KT 4119 9817 4110 9837 4105 9860

Wesely
Local storm report, Aug 6, 2:58 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             3 SE DANNEBROG          41.09N 98.51W
08/06/2018  E0.50 INCH       HOWARD             NE   TRAINED SPOTTER

&&
Special weather statement, Aug 6, 5:36 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
636 PM CDT MON AUG 6 2018

NEZ041-047-048-070015-
Merrick NE-Nance NE-Howard NE-
636 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NANCE...MERRICK AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul, or 20 miles north of Grand Island, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Central City, St. Paul, Palmer, Dannebrog, Cushing and Archer.

LAT...LON 4113 9786 4111 9789 4110 9792 4109 9794
      4109 9798 4107 9802 4112 9854 4129 9853
      4132 9785
TIME...MOT...LOC 2334Z 272DEG 20KT 4121 9846

Heinlein

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Merrick

When
August 6, 6:02 PM CST
Where
Merrick County, 4 mi S of Archer
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.112, -98.130

Wind gusts estimated to be near 60 MPH knocked down a few large tree limbs.

Hail, Merrick

When
August 6, 6:02 PM CST
Where
Merrick County, 4 mi S of Archer
Measured
1.75 in hail
Crop damage
$4.0 million
Reported by
Fire Department/Rescue
Coordinates
41.112, -98.130

Thunderstorm Wind, Merrick

When
August 6, 6:20 PM CST
Where
Merrick County, Central City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.120, -98.000

Wind gusts estimated to be near 60 MPH knocked down a few tree limbs in town.

Hail, Hamilton

When
August 6, 6:25 PM CST
Where
Hamilton County, 4.84 mi N of Marquette
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -98.000

Hail, Merrick

When
August 6, 6:29 PM CST
Where
Merrick County, 1 mi E of Central City
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -97.981

Thunderstorm Wind, Hamilton

When
August 6, 6:30 PM CST
Where
Hamilton County, 6.27 mi SSE of Hordville
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Crop damage
$3.0 million
Reported by
Newspaper
Coordinates
41.003, -97.836

Wind gusts estimated to be near 75 MPH resulted in damaged and destroyed empty grain bins as well as some tree damage.

Hail, York

When
August 6, 6:40 PM CST to 6:55 PM CST
Where
York County, 4 mi NNE of Bradshaw
Measured
2 in hail
Property damage
$250,000
Crop damage
$5.0 million
Reported by
Fire Department/Rescue
Coordinates
40.934, -97.701

Hail lasted for approximately 15 minutes, ranging in size from quarters to 2 inches in diameter.

Tornado, York

When
August 6, 6:43 PM CST to 6:47 PM CST
Where
York County, 2.98 mi SSE of Arborville to 4.4 mi SE of Arborville
Rating
EF1
Path length
1.62 mi
Path width
125 yd
Property damage
$25,000
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.993, -97.770

This brief EF-1 tornado occurred in northwest York County, causing damage approximately 7 miles north of Bradshaw. A home was damaged, mainly to soffits and garage doors, and there was also some roof damage. Grain bins were damaged along with several trees. Some larger cedar trees were snapped 2-3 feet above ground. Two irrigation pivots were damaged along the path. Peak winds were estimated to be 90 MPH.

This tornado was associated with a supercell and a much larger scale wind and hail event in the region. There were numerous irrigation pivots overturned or damaged, and crop damage was widespread, especially around and just to the east of the tornado path. Some soybean fields were stripped and beat to the ground, and corn fields were cut down by the wind and hail to only three feet tall in spots.

Hail, York

When
August 6, 6:57 PM CST
Where
York County, 1 mi ESE of Benedict
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$5.0 million
Reported by
Storm Chaser
Coordinates
40.995, -97.602

Hail, York

When
August 6, 7:00 PM CST to 7:05 PM CST
Where
York County, 2.56 mi NNW of York Arpt to 1 mi SSE of York
Measured
1.25 in hail
Property damage
$250,000
Crop damage
$5.0 million
Reported by
Public
Coordinates
40.914, -97.601

Hail up to the size of half dollars was reported in and around York.

Hail, York

When
August 6, 7:05 PM CST to 7:10 PM CST
Where
York County, Waco
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$5.0 million
Reported by
Trained Spotter
Coordinates
40.900, -97.450

Thunderstorm Wind, York

When
August 6, 7:15 PM CST
Where
York County, 2.57 mi WNW of York Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$100,000
Crop damage
$1.0 million
Reported by
AWOS
Coordinates
40.896, -97.624

This wind gust actually occurred at the York Airport (the latitude/longitude is correct).

Hail, Hall

When
August 6, 7:36 PM CST
Where
Hall County, Alda
Measured
2 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
40.870, -98.470

Hail up to 2 inches in diameter was reported.

Hail, Hamilton

When
August 6, 8:30 PM CST
Where
Hamilton County, 3 mi W of Stockham
Measured
1 in hail
Reported by
Public
Coordinates
40.720, -98.027

Hail, Clay

When
August 6, 8:43 PM CST
Where
Clay County, 6.93 mi N of Sutton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.700, -97.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766893, 766902, 766894, 766904, 766907, 766896, 766910, 766932, 766911, 766917, 766913, 766898, 766927, 766928, 766929.